Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Another question for Dr. Goldberg - Quetiapine - a sedative ?
avatar
Carl_1970 posted:
Hi again Dr.

Since I've been on Quetiapine, I've found that I've needed more sleep - aproximately another 1-2 hours per night in order to feel fully alert the next day.

Is Quetiapine supposed to be sedative at all?

Many thanks,

Carl_1970
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Carl,

Yes, quetiapine can be very sedating, and that is often the main complaint about taking it. Sedation or somnolence are among its most common side effects, occurring in about 30-60% of people. Usually it's most troublesome at the initiation of treatment, due to its antihistamine (Benadryl-like) effect. (In fact, doctors who prescribe low-dose Seroquel "for sleep" are actually just giving out expensive Benadryl; the mood and antipsychotic effects of Seroquel occur at higher doses).

- Dr. G.
 
avatar
Carl_1970 replied to Joseph F Goldberg, MD's response:
Dr Goldberg,

Thank you very much for your prompt reply (again!) and thank you very much for all your replies.

Having access to a Dr. in a forum is a real help to understanding and coming to terms with the diagnosis of Bi-Polar disorder.

One of my health professionals has suggested taking the medication earlier in the evening to reduce the sedation effect.

Do you agree with the please?

Thank you again for all the feedback that you have provided me and fellow patients.

Carl.
 
avatar
Joseph F Goldberg, MD replied to Carl_1970's response:
Dear Carl,

The XR formulation reaches its peak concentration about 4-6 hours after taking it, so often it is recommended that people take it after dinner for that reason, rather than before bedtime. The immediate release form peaks about 1-2 hours after taking it, so often it's recommended to take it 1-2 hours before bedtime.

- Dr. G.
 
avatar
Carl_1970 replied to Joseph F Goldberg, MD's response:
Dr. Goldberg,

Thank you very much for that additional information regarding Quetiapine.

Carl.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

TO DROP MY WEIGHT, I DROPPED THE DIET SOFT DRINKS.
Been on Zonegran for about five years and a type II diabetic for 35 years using metaformin and insulin. It appears the jury is in for me on ... More
Was this Helpful?
6 of 10 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.